I have wanted to write this post for so long and yet I wasn't sure if I wanted to. I am not an expert on the matter, I'm just telling my story in the hopes someone might benefit from it.
Image from Rookie
It all happened last year, on February-March. I had to take a morning-after pill due to forgetting one of my usual contraception pills (I know, TMI), and something they don't tell you is that apparently a very high dose of hormones can have two effects on you (not including contraceptive of course):
- No effect at all
- Physical effects related to your period
- A massive depression!
It's not a very common effect though, since I had to ask for second opinions and the first doctor didn't even acknowledge that this could be possible.
What did I feel then? The effects appeared 2 weeks after I took the pill, when it was my time of the month (TMI x2). I had terrible anxiety (something I had never experienced previously), I just felt indifferent to whatever happened around me. Like I wasn't able to feel a thing anymore.
I also avoided human contact at all costs, something that I've always loved. This of course took a lot of getting used to by my boyfriend (more on that later).
I was then prescribed some vitamins by my family doctor, that are the lowest dosage possible in order to battle a slight sense of sadness. They had no effect on me.
After that (July), I went to a psychiatrist who prescribed me Mirtazapine starting on a dosage of 15 mg for a couple of months and then in September my dosage was increased to 30 mg. Mirtazapine is a combined anxiety and depression medication, and it has had these effects on me:
- Weight gain - 8 kg approximately (17 pounds)
- Massive somnolence - I take it once a day before I go to sleep and the effects go well into midday of the day after that. This also means that I've overslept very frequently!
- Dry mouth - if you chew on the pill like they recommend, you get a very dry mouth. However, I've found that swallowing with a glass of water prevents this.
(These are very common effects, apparently.)
My family has had different opinions on the matter. I love my father, and yet he couldn't understand the feelings I was experiencing and the type of depression I had. He isn't one to talk about feelings, so I couldn't unwind with him that much.
My mother on the other hand, really supported me and she pushed me -a bit too much- to talk to different doctors, when I just wanted to stay in bed.
In terms of friends, I must say it really shows who is there to help you and who isn't, and I guess in that sense it's something positive. On the other hand, my boyfriend has been by my side during the whole process, but I have to admit this year has been the worst of my life and that definitely took a toll on us! I'm so grateful that he has been with me -weathering the storm-, but at the same time I really felt like I had the blame because I wasn't able to be as loving or affectionate as before.
Another problem is that you may disappoint yourself quite frequently. You may feel better one day and extremely worse the next, and you are surely getting your hopes up every time you don't feel a crushing sensation on your chest.
In the end, you have to know that suffering from depression is not your fault at all and if you aren't well tomorrow that doesn't mean that you won't get to feel like yourself ever again!
At the moment, I am lowering my dosage (a week ago I had to take 15 mg a day) to 15 mg every other day, until the 15th of June - when I will be drug and depression-free!
You guys, I thought I would never be able to feel like this again! There's a light at the end of the tunnel, I assure you. You might have depression because of other reasons or maybe you don't have depression at all, but you surely know or have known someone that has.
I hope this can be of any help to anyone out there experiencing depression and you can reach me on my e-mail whenever you need to!
Thank you for listening <3